Medication change

Discussion in 'General Parenting' started by Southern child, Sep 29, 2009.

  1. Southern child

    Southern child New Member

    Today we went to see the psychiatric doctor and they changed his medication from abilify to depakote. Does anyone have expierence with depakote? I really hope it helps with his outbursts at school, although today was a good day. I hope it doesn't take too long to kick in...:anxious:
  2. GoingNorth

    GoingNorth Crazy Cat Lady

    Abilify is an atypical antipsychotic and is often used in bipolar to manage aggression/anxiety/irritability.

    Depakote is an antiepilepsy medication used to control the mood swings of bipolar.

    In most cases, bipolar treatment requires BOTH an atypical antipsychotic and a mood stabilizer such as Depakote.
  3. Josie

    Josie Active Member

    My daughter is taking Depakote to control her explosive outbursts. She has been taking it 2 - 3 months. It seems to be helping. I don't really know how long it took to work. She didn't have her rages regularly but she hasn't had one in a while. We meet with her psychiatrist tomorrow and that is the one medication I don't want to change.
  4. smallworld

    smallworld Moderator

    Depakote typically takes 6 to 8 weeks at a therapuetic level to work. A therapeutic level is measured by blood level. Did your psychiatrist order blood work after about 6 days of taking the medication?

    FWIW, Strattera can cause extreme anger and irritability as a side effect. Even with other medications on board to counteract the anger and irritability, it could be causing a problem. You might want to raise that possibility with the psychiatrist.
  5. graceupongrace

    graceupongrace New Member

    We tried depakote and it really didn't do a thing, which led psychiatrist to rule out a diagnosis of bipolar. So I guess that was worth something.
  6. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Smallmom hit the nail on the head. You have to give depakote eight weeks. You MUST have blood levels. In "The Bipolar Child" those levels should be over 100, higher than for seizures. It doesn't work right away, like an antipsychotic, such as Abilify, might. On he negative side, depakote can cause serious cognitive dulling, weight gain, and ovarian cysts for girls (it did all this to my daughter).

    Straterra is an antidepressant, which is usually very unfriendly to people with bipolar. It tends to make raging worse. If it were me, I'd talk to psychiatrist about discontinuing it. Some psychiatrists try to fix every symptom with medication. I have a mood disorder. medications can't fix everything and I personally prefer not to take mjore than two or I feel drugged.

    I wish you lots and lots of luck with the medication change! Keep us posted and remember that it WILL take up to eight weeks.
  7. TPaul

    TPaul Idecor8

    Levi is doing really well on the Ambilify and Prozac. His mother takes , lamotrigine (generic for lamictal), fluoxetine-(generic for prozac) Trazodone and Celexa. The doctor said that if a parent or other family member has done well on a medication, that many times the other family member may do well, so that is why he is trying this.

    We all just have to wait and see, and keep our fingers crossed, and toes, and legs and arms and eyes, etc... LOL LOL:faint:
  8. Mandy

    Mandy Parent In Training

    It does take 6-8 weeks, with blood draws, to get the Depakote to a theraputic level. We are just now there after actually lowering Little Bear's dose after a draw because the level was too high.

    Word of caution... when Little Bear went totally off abilify and went to a mood stabilizer (happened to be Tegretol) we had horrible results. I do believe now this is because it takes so long for the mood stabalizers to kick in that it was like he was on nothing.

    So far putting the mood stabalizer with the antipsychotic has BY FAR been our best move in the last 9months of going through this.

    GOOD LUCK!!!
  9. Southern child

    Southern child New Member

    Thank you for all the information. The psychiatrist said to keep giving the abilify for 4-5 days until I increase the depakote to twice a day. Honestly I'm afraid to stop the abilify. He said he wont do blood levels for a month or so, he wants to see if it even helps before we put him through being stuck. I'm a critical care registered nurse, and all this medication and levels on such a little guy scares me...what is it doing to him in the long run? Will there be lasting effects, or will his liver fail at an early age? I want to do what's best for difficult child and I know he needs help to control his mood and ODD, but at what expense?

    The psychiatrist said that he is too young to diagnosis bipolar, so he just has a mood disorder diagnosis, shouldn't he still be on something to help this if he suspects bipolar? Why stop the abilify? Or is depakote replacing it?:confused:
  10. Mandy

    Mandy Parent In Training

    Little Bear also is technically diagnosis with Mood Disorder-not otherwise specified also because of his age even though everyone suspects Bipolar diagnosis.

    Deciding upon medications is definitly a very personal decision that every family needs to make based on what is best for them. We decided to do medications when no natural remedy worked. I went to an herbalist, did special diets, vitamins, and for us none of these worked for us. If you are having any doubts you could try some of these under your doctor's strict care of course.

    After I read The Bipolar Child and weighed everything for us, the deciding factor was that I wanted Little Bear to have the best chance possible of getting this controlled early. He was getting worse as he got older and I worried about suicide, drug abuse, etc. as he grows into an teen and then an adult. All of these STILL scare me but at least I know we are doing everything we can. Again this is a very personal decision for each family to make so talk it over carefully with your doctor.

    They won't do blood levels on the depakote until a month because it takes at least that long to get it into the system at a theraputic level. Depakote is a Mood Stabalizer which is a totally different drug than the Abilify which is an Antipsychotic. Since they are different classes of medications one does not replace the other one. Our Dr. also tried all of the antipsychotic's first such as risperdal, abilify, seroquel because they don't require blood draw's and the side effects are typically milder. So far Little Bear has not had any significant side effects with any medications so far.

    We ended up having to combo the two together due to Little Bear's manic episodes which were gruelling and scary at times.

    I hope this helps and I am sure someone else will have some great advice also:D
  11. smallworld

    smallworld Moderator

    Actually, according to The Bipolar Child, a steady level in the blood is reached after 6 days of taking the new Depakote dose, but the therapeutic effect is not typically felt until 6 to 8 weeks.

    A very helpful document for understanding the guidelines for treating bipolar disorder in the pediatric population is found on the Child and Adolescent Bipolar Foundation website at It was written by a consensus conference of child and adolescent psychiatrists who had studied the clinical trials of the most effective treatment for children with BiPolar (BP).

    Typically, the child needs to be taking a mood stabilizer (like Depakote) plus an atypical antipsychotic (like Abilify) for full symptom relief, but each child is different. Both medication classes have side effect profiles that are undesirable.